Kansas, 2025High Wind in Kansas, December 18, 2025
December 18, 2025 · NWS ICT · 13 events in 13 counties and zones
Very strong northwesterly winds overspread portions of central and south-central Kansas during the morning hours of December 18th. These strong winds continued throughout the afternoon hours with many sites reporting wind gusts between 60 and 75 mph.
Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Very strong northwesterly winds overspread portions of central and south-central Kansas during the morning hours of December 18th. These strong winds continued throughout the afternoon hours with many sites reporting wind gusts between 60 and 75 mph. If fact, a 77-mph wind gust was reported at the Russell Airport.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Dec 18, 5:30 AM CST, 4 hours 20 minutes earlier. Its key messages:
- High wind event today with northwest wind gusts up to 60 mph along I-70, with gusts 50-55 for the remainder of the area.
- Strong winds will lead to extreme grassland fire danger today. Any fire that starts will spread rapidly.
- Unseasonably warm temperatures are expected through this weekend and next week.
Area forecast discussion, Dec 18, 5:30 AM CST, 4 hours 20 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
530 AM CST Thu Dec 18 2025
.KEY MESSAGES...
- High wind event today with northwest wind gusts up to 60 mph
along I-70, with gusts 50-55 for the remainder of the area.
- Strong winds will lead to extreme grassland fire danger today.
Any fire that starts will spread rapidly.
- Unseasonably warm temperatures are expected through this
weekend and next week.
&&
.DISCUSSION...
Issued at 227 AM CST Thu Dec 18 2025
Currently, a potent low pressure system is centered over the
Northern Plains with a cold frontal boundary extending across
central Nebraska into northern Kansas. Ahead of this front, strong
southerly winds are gusting around 30-35 knots. Behind the boundary,
a brief period of extremely gusty winds is being seen. A few
isolated gusts to 55 mph are possible for our central Kansas
counties as this front passes through. Along and just ahead of the
front, a few showers are showing up on radar over central Kansas.
Though, with a sizable dewpoint depression, very little is reaching
the surface. A few sprinkles can't be ruled out over the next few
hours as these echoes progress eastward.
For the rest of today, the main impact from this potent system will
result from a tightening pressure gradient behind the boundary on
Thursday. This will lead to gusty northwesterly winds with sustained
winds between 35-40 mph for central Kansas and gusts of 55-60 mph.
Further south across south-central and southeastern Kansas,
sustained winds of 30-35 mph with gusts reaching between 50-55 mph
are expected. These winds combined with low humidity and the overall
dry pattern we've seen the past month will lead to elevated fire
weather concerns primarily this afternoon. In addition, blowing dust
will likely accompany the stronger wind gusts, especially across
central Kansas. This could make driving very dangerous along I-70,
especially for areas west of Salina. Slightly cooler, near normal
temperatures are expected on Thursday behind the frontal boundary
with highs reaching into the upper 40s to around 50 degrees.
Headlines across the area generally remain the same. A High Wind
Warning is in effect for portions of central Kansas with a Wind
Advisory in place for south-central and southeastern Kansas through
00Z. The Red Flag Warning has been expanded to include all our
counties as the high winds and low humidity will lead to areas of
extreme fire danger into southeast Kansas.
For Friday and Saturday, upper level flow will become zonal allowing
temperatures to warm into the upper 50s to around 60 each afternoon
under partly cloudy skies. Ahead of the next system, winds will turn
southerly across the area and we'll see gusty winds again on Friday
afternoon as the surface gradient tightens. The next quick hitting,
weak system will pass through the Canadian Prairies and the Northern
Plains on Saturday dragging an associated cold front through our
area on Saturday night. This front will act to moderate our warming
trend, nudging temperatures closer to normal for this time of year
with highs on Sunday topping out in the lower 50s. Then temperatures
will once again begin rebounding to above normal as strong ridging
builds in for next week. Highs on Monday look to reach into the
upper 50s to lower 60s with Tuesday and Wednesday hinting at lower
60s areawide. The first peak at Christmas tends to indicate
temperatures well above normal with highs in the 60s continuing
through the week.
&&
.AVIATION /12Z TAFS THROUGH 12Z FRIDAY/...
Issued at 523 AM CST Thu Dec 18 2025
Winds have turned northwesterly for all sites except for CNU
this morning with the front expected to arrive there in the next
hour or two. Strong winds are expected through much of the day.
Wind gusts between 20-30 knots this morning will increase to
between 40-50 knots around 16Z. Winds will diminish rapidly
after 00Z, with winds under 10 knots expected between 00-03Z.
Winds will then turn southwesterly towards the end of the
forecast period.
&&
.FIRE WEATHER...
Issued at 158 PM CST Wed Dec 17 2025
Extreme fire danger likely across most of the area on Thursday
with very high fire danger possible on Friday.
Northwest winds will quickly increase late this morning with
gusts in the 50 to 60 mph range likely by the early afternoon,
with the higher speeds over central KS. By the early afternoon,
RH values are forecast to be in the 20-30% range with the lower
end of these values for locations west of I-135. Any fires that
start today will be difficult to control, especially across
central KS where winds will be slightly stronger.
For Friday, winds will flip around to the southwest with gusts in
the 30-40 mph range possible during the afternoon. Afternoon RH
values will be in the 25 to 30% range and will combine with the
winds to produce very high grassland fire danger for much of the
area.
&&
.ICT WATCHES/WARNINGS/ADVISORIES...
High Wind Warning until 6 PM CST this evening for KSZ032-033-
047>053.
Red Flag Warning from 10 AM this morning to 6 PM CST this
evening for KSZ032-033-047>053-067>072-082-083-091>096-098>100.
Wind Advisory until 6 PM CST this evening for KSZ067>072-082-
083-091>096-098>100.
&&
DISCUSSION...AMD
AVIATION...AMD
FIRE WEATHER...BRF
Hazardous weather outlook, Dec 18, 3:09 AM CST, 6 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
309 AM CST Thu Dec 18 2025
KSZ032-033-047>053-067>072-082-083-091>096-098>100-190915-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
309 AM CST Thu Dec 18 2025
This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.
.DAY ONE...Today and Tonight
Very strong northwest winds are expected today with gusts 50 to 60
mph likely. See latest High Wind Warning and Wind Advisory for
additional details. The very strong northwest winds will also create
areas of blowing dust and reduced visibilities, especially across
central Kansas.
The strong winds and low relative humidity will support very high
to extreme grassland fire danger from late this morning through
this afternoon. See latest Red Flag Warning for additional details.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
For Friday, gusty winds shift to southerly, leading to another
afternoon of very high grassland fire danger.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated today or tonight.
&&
For a graphical version of this information, see our webpage at:
https://www.weather.gov/erh/ghwo?wfo=ict
In the hours before
Local storm report, Dec 18, 6:05 AM CST, 3 hours 45 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
605 AM CST Thu Dec 18 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 AM Non-Tstm Wnd Gst 3 E Hutchinson 38.07N 97.87W
12/18/2025 M58 MPH Reno KS ASOS
ASOS station KHUT Hutchinson Municipal
Airport.
&&High Wind, Russell
- When
- December 18, 9:50 AM CST to 2:30 PM CST
- Where
- Russell forecast zone
- Measured
- 67 kt (77 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 38.915, -98.762 (the zone’s center; the record gives no point)
Long duration wind event with sustained speeds in the 35-50 mph with gusts up to 77 mph.
High Wind, Ellsworth
- When
- December 18, 10:30 AM CST to 2:45 PM CST
- Where
- Ellsworth forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 38.697, -98.205 (the zone’s center; the record gives no point)
A 60 mph wind gust was measured at the Ellsworth Airport at 215 PM. Several other wind gusts in excess of 50 mph were observed from late morning through early afternoon.
High Wind, Barton
- When
- December 18, 11:00 AM CST to 1:15 PM CST
- Where
- Barton forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.479, -98.756 (the zone’s center; the record gives no point)
The 65-mph wind gust was measured via a personal weather station. In addition, a semi was blown over on Highway 156, two miles east of Claflin.
High Wind, Lincoln
- When
- December 18, 11:00 AM CST to 2:45 PM CST
- Where
- Lincoln forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.045, -98.208 (the zone’s center; the record gives no point)
A Kansas State Mesonet site five miles south-southeast of Ash Grove measured a wind gust of 59 mph.
High Wind, Reno
- When
- December 18, 11:00 AM CST to 4:00 PM CST
- Where
- Reno forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 37.953, -98.086 (the zone’s center; the record gives no point)
A 64 mph wind gust was reported at KHUT. Winds gusted between 50-65 mph from late morning through mid to late afternoon.
High Wind, Marion
- When
- December 18, 11:00 AM CST to 3:00 PM CST
- Where
- Marion forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Mesonet
- Coordinates
- 38.359, -97.097 (the zone’s center; the record gives no point)
Several nearby observation sites in neighboring counties reported wind gusts in-excess of 60 mph. These include 71 mph at Salina, 63 mph at Elmdale, and 59 mph near Moundridge.
High Wind, Saline
- When
- December 18, 11:41 AM CST to 3:00 PM CST
- Where
- Saline forecast zone
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 38.784, -97.650 (the zone’s center; the record gives no point)
Damaging winds will measured at the Salina Airport from 12:30 PM to 3:00 PM. Sustained speeds were between 50-60 mph with gusts up to 71 mph. Wind knocked down a large street lamp post along S 9th Street in Salina which was relayed by KSAL.
High Wind, Harvey
- When
- December 18, 11:55 AM CST to 3:00 PM CST
- Where
- Harvey forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.043, -97.427 (the zone’s center; the record gives no point)
A 59 mph wind gust was measured via a personal weather station three miles south of Moundridge. Winds gusted up to 60 mph from late morning through mid to late afternoon.
High Wind, Chase
- When
- December 18, 12:00 PM CST to 3:00 PM CST
- Where
- Chase forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.302, -96.594 (the zone’s center; the record gives no point)
A 63 mph wind gust was reported near Elmdale. Winds gusted between 50-60 mph from midday through midafternoon.
High Wind, Sedgwick
- When
- December 18, 12:46 PM CST to 4:45 PM CST
- Where
- Sedgwick forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 37.685, -97.461 (the zone’s center; the record gives no point)
A 61-mph wind gust was measured at KICT. Winds gusted between 50-60 mph from late morning through mid to late afternoon.
High Wind, Neosho
- When
- December 18, 1:00 PM CST to 2:00 PM CST
- Where
- Neosho forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 37.559, -95.307 (the zone’s center; the record gives no point)
A 64 mph wind gust was reported at KCNU. These strong winds persisted from around 1 to 2 PM.
High Wind, Butler
- When
- December 18, 2:00 PM CST to 5:00 PM CST
- Where
- Butler forecast zone
- Measured
- 51 kt (59 mph) estimated gust
- Deaths
- 0 direct, 1 indirect
- Reported by
- Broadcast Media
- Coordinates
- 37.781, -96.839 (the zone’s center; the record gives no point)
Around 2:30 in the afternoon, several broadcast media sources reported a motorcycle accident south of El Dorado near the intersection of 50th and Haverhill Road. It was reported the motorcyclist lost control due to strong winds, and unfortunately, the motorcyclist lost his life. The nearest observation at the Jabara Airport was reporting sustained winds around 30-35 mph with gusts around 50-55 mph at the time of the crash. Peak wind gusts of 59 mph were reported around 4:30 in the afternoon at Jabara Airport.
High Wind, Montgomery
- When
- December 18, 9:24 PM CST to 10:30 PM CST
- Where
- Montgomery forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 37.193, -95.743 (the zone’s center; the record gives no point)
| Event | Date | Age | Sex | Where | Kind |
|---|
| High Wind, Butler | 2025-12-18 | 53 | Male | Vehicle/Towed Trailer | Indirect |
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds and Lightning Strike in Alabama, December 18, 2025$127,000 · 61 kt wind · 70 events
- High Wind in Wyoming, December 18 to 20, 2025$555,000 · 76 kt wind · 15 events
- Blizzard and High Wind in Iowa, December 18, 20257 injured · 55 kt wind · 17 events
- Damaging Winds and High Wind in Tennessee, December 18 to 19, 2025$124,000 · 68 kt wind · 13 events
- Damaging Winds in Tennessee, December 18, 2025$112,000 · 70 kt wind · 11 events
- Flooding and Heavy Rain in California, December 18 to 23, 2025$30,000 · 30 events
- Damaging Winds in Tennessee, December 18, 2025$31,000 · 58 kt wind · 23 events
- Damaging Wind in Indiana, December 18, 2025$50,000 · 52 kt wind · 1 event
- Damaging Winds in Kentucky, December 18 to 19, 20251 injured · $24,000 · 50 kt wind · 4 events
- Blizzard and High Wind in North Dakota, December 18, 20252 injured · 55 kt wind · 12 events
- High Wind and Strong Wind in New York, December 18 to 20, 202556 kt wind · 27 events
- Winter Storm and High Wind in Montana, December 18 to 19, 2025$28,000 · 57 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1300225, 1302618, 1300228, 1300248, 1302622, 1307839, 1300221, 1302623, 1302626, 1302624, 1302637, 1306207, 1308697.